Clinical Orthopaedics and Related Research: October 2007 - Volume 463 - Issue - p 114-119 doi: 10.1097/BLO.0b013e318156c13f

Symptomatic Thromboembolism after One-stage Bilateral THA with a Multimodal Prophylaxis Protocol

Beksaç, Burak; Valle, Alejandro, González Della; Anderson, John; Sharrock, Nigel, E; Sculco, Thomas, P; Salvati, Eduardo, A
Hip

To determine the incidence of thromboembolism after one-stage bilateral total hip arthroplasty and the role of two different chemoprophylaxis agents, we retrospectively studied 644 consecutive patients who underwent one-stage bilateral total hip arthroplasties. All patients received a similar multimodal prophylaxis protocol, which differed only in the postoperative chemoprophylaxis: 292 patients received warfarin (Group 1) and 352 received aspirin (Group 2). All patients were followed for a minimum of 3 months. We observed no difference in the incidence of symptomatic venous thrombosis, pulmonary embolism, or mortality in the two groups. Twenty patients in each group had deep venous thrombosis (7% and 5.7%, respectively) develop. Seven patients (2.39%) in Group 1 and eight (2.27%) in Group 2 had proximal deep venous thrombosis. Four patients in each group had a nonfatal pulmonary embolism (1.36% and 1.13%, respectively). There were two deaths in each group, neither related to venous thromboembolism. One-stage bilateral total hip arthroplasties were associated with a low rate of venous thrombosis and embolism with our multimodal prophylaxis protocol, and we found no difference in the incidence of either in patients who received warfarin or aspirin for chemoprophylaxis.

 

Level of Evidence: Level III, therapeutic study. See the Guidelines for Authors for a complete description of levels of evidence.


Download article